Heart Risk, Statins and What You Should Know

High cholesterol can lead to stroke and heart attack, and new guidelines from the American Heart Association and American College of Cardiology indicate that 13 million more Americans are now eligible for drugs to lower cholesterol. These drugs are commonly referred to as “statins”. According to research, over a 10-year period about 475,000 heart attacks and strokes could be prevented, but only if nearly every man and half of women between the ages of 60 and 75 took statins. Like all medications, statins can have side effects, so you should consider the question: Do you really need a statin?

Certain factors affect your risk of a heart attack. Smokers, diabetics and people with high blood pressure are at greater risk. High cholesterol is a risk factor, but the new guidelines consider all factors in determining a person’s risk and recommending a statin. An online calculator provided by the ACC and AHA allows you to determine your heart attack risk. If your risk is calculated at 7.5 or higher, the new guidelines advise that you take a statin.

Taking a statin may lower your cholesterol but not necessarily lower your overall heart attack risk by very much. The ASCVD calculator can also help you determine how much taking a statin would lower your risk.

For some people, changes to diet and lifestyle could be an alternative to a prescription drug. Eating a healthy diet, getting regular exercise and quitting smoking can reduce your heart attack risk. A healthy lifestyle can reduce your weight, blood pressure and cholesterol, and possibly increase your “good cholesterol.”

Remember that statins do have the potential for side effects. Common side effects are minor aches and pains, but if you are taking a statin and experience more severe muscle pain or muscle weakness, you should tell your doctor immediately. In rare cases statins can cause rhabdomyolysis, a rare but serious condition that can lead to kidney damage, coma and possibly death. Rhabdomyolysis is a muscle breakdown, so signs of muscle weakness or pain, especially in the legs, should be reported to your doctor as soon as possible. Other symptoms that should be reported while taking a statin are dark-colored or brown urine, fatigue when you have slept well, and stomach pain.

Sources:
http://www.consumerreports.org/cro/news/2014/03/four-questions-to-ask-before-you-start-a-cholesterol-lowering-drug/index.htm
http://tools.cardiosource.org/ASCvd-Risk-Estimator